Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Mobile, AL

February 24, 2004George County, Mississippi; Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Feb 24, 2004, 12:24 AM CST for George County, Mississippi; Mobile County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2004, 12:24 AM CST (06:24 UTC)
Expired
Feb 24, 2004, 1:15 AM CST
In force
51 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Mobile County, AL, George County, MS

The radar

The Mobile radar (KMOB), 29 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 6.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -179 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-179 m²/s²
0-3 km storm-relative helicity
-156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

288 
WUUS54 KMOB 240624
SVRMOB
ALC097-MSC039-240715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1224 AM CST TUE FEB 24 2004

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GEORGE COUNTY IN SOUTHEAST MISSISSIPPI
  MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 115 AM CST

* AT 1221 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BASIN...OR ABOUT
  12 MILES SOUTH OF LUCEDALE...AND MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AGRICOLA AND MOVELLA BY 1230 AM CST
  SHIPMAN BY 1235 AM CST
  MOFFET AND WILMER BY 1240 AM CST
  GEORGETOWN AND LOTT AND COLEMAN DAIRY ROADS BY 1245 AM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3082 8876 3066 8867 3088 8801 3109 8812

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 6:10 PM CST, 6 hours 14 minutes earlier.

Area forecast discussion, Feb 23, 6:10 PM CST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
610 PM CST MON FEB 23 2004

.SHORT TERM...WE ALLOWED THE FLASH FLOOD WATCH TO EXPIRE.
WIDESPREAD HEAVIER RAINS HAVE SHIFTED EAST OF THE AREA OF
CONCERN...ALTHOUGH STILL WILL SEE PERIODS OF SHOWERS/ISOLATED
THUNDERSTORMS OVERNIGHT WHERE THE WATCH WAS IN EFFECT (BUT NOT
ENOUGH TO CAUSE PROBLEMS).

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY GMZ630-650-670.
FL...SMALL CRAFT ADVISORY GMZ655-675.
MS...NONE.

&&

05
Hazardous weather outlook, Feb 23, 12:25 PM CST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1225 PM CST MON FEB 23 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-240600-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
1225 PM CST MON FEB 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

AREAS OF RAIN...LOCALLY HEAVY AT TIMES...ALONG WITH THUNDERSTORMS
ARE FORECAST TO SPREAD FROM WEST TO EAST ACROSS THE REGION TODAY. A
FEW AREAS COULD SEE UPWARDS OF 2 TO 4 INCHES OF ADDITIONAL
RAINFALL...ESPECIALLY WHERE THUNDERSTORMS MOVE ACROSS.
DUE TO SATURATED GROUND...THE POTENTIAL EXISTS FOR FLOODING OF
CREEKS...AND IN THOSE AREAS PRONE TO FLOODING SUCH AS LOW LYING
AREAS...ROADS AND UNDERPASSES.

THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW TODAY.

RAINS LOOK TO TAPER OFF IN INTENSITY INTO THE EVENING...BEFORE
INCREASING AGAIN LATER IN THE NIGHT...ESPECIALLY OVER THE EASTERN
ZONES AND NORTHWEST FLORIDA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD NOT BE
NECESSARY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)

AN AREA OF SURFACE LOW PRESSURE MOVES TOWARD THE MIDDLE GULF COAST
TUESDAY AFTERNOON...PUSHING A WARM FRONT NORTHWARD.  SHOWERS AND
THUNDERSTORMS WILL BECOME MORE NUMEROUS AS THE FRONT APPROACHES THE
COAST TUESDAY AFTERNOON AND NIGHT. SOME SEVERE STORMS ARE POSSIBLE
OVER THE COASTAL COUNTIES OF ALABAMA AND THE WESTERN FLORIDA
PANHANDLE LATER TUESDAY AS THE WARM FRONT MOVES ONSHORE...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE TUESDAY INTO WEDNESDAY...SOME
LOCATIONS MAY SEE AN ADDITIONAL 2 INCHES OR MORE.

ADDITIONAL HEAVY RAINS WILL LIKELY SEND SOME AREA RIVERS BACK ABOVE
FLOOD STAGE LATER IN THE WEEK.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED
TUESDAY AND TUESDAY NIGHT.

In the hours before

Special weather statement, Feb 23, 11:33 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1133 PM CST MON FEB 23 2004

MSZ067-075-076-240615-
PERRY-GREENE-WAYNE-
INCLUDING THE CITIES OF...NEW AUGUSTA...
1133 PM CST MON FEB 23 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER PERRY COUNTY...
MOVING EAST TOWARD GREENE AND SOUTHERN WAYNE COUNTIES...

AT 1133 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR MAHNED...AND MOVING NORTHEAST AT 45 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
HINTONVILLE...KITTRELL...RICHTON...BOTHWELL...AVERA AND SMITHTOWN
THROUGH 1215 AM CST.

THE PRIMARY THREATS FROM THIS STORM ARE WINDS TO AROUND 50
MPH...SMALL HAIL...AND FREQUENT LIGHTNING STRIKES.  WIND GUSTS OF 40
TO 50 MPH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS.

PERSONS IN THE PATH OF THIS STORM SHOULD SEEK SHELTER IN A SAFE HOME
OR BUILDING UNTIL THE STORM HAS PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 11:39 PM CSTSevere Thunderstorm WarningMOBPerry36 min
Feb 23, 11:47 PM CSTSevere Thunderstorm WarningMOBGreene43 min
Feb 24, 3:14 AM CSTSpecial Marine WarningMOB2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.